Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 107, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Oct 2, 2014, 2:06 PM CDT for Jasper County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2014, 2:06 PM CDT (19:06 UTC)
- Expired
- Oct 2, 2014, 2:35 PM CDT
- In force
- 29 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jasper County, IL
The radar
The Evansville,IN radar (KVWX), 94 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 1:22 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
603
WUUS53 KILX 021906
SVRILX
ILC079-021945-
/O.NEW.KILX.SV.W.0107.141002T1906Z-141002T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
206 PM CDT THU OCT 2 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JASPER COUNTY IN SOUTHEAST ILLINOIS...
* UNTIL 245 PM CDT
* AT 204 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BOGOTA...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NEWTON...WHEELER...HIDALGO...SAM PARR STATE PARK...ROSE HILL AND
YALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3886 8835 3889 8837 3900 8836 3917 8823
3917 8795 3913 8795
TIME...MOT...LOC 1906Z 220DEG 26KT 3896 8831
HAIL...0.75IN
WIND...60MPH
$$
MILLER2 follow-up statements
395
WWUS53 KILX 021923
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
223 PM CDT THU OCT 2 2014
ILC079-021945-
/O.CON.KILX.SV.W.0107.000000T0000Z-141002T1945Z/
JASPER IL-
223 PM CDT THU OCT 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JASPER COUNTY
UNTIL 245 PM CDT...
AT 220 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEWTON...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HIDALGO...SAM PARR STATE PARK...ROSE HILL AND YALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3892 8826 3901 8830 3917 8823 3917 8795
3913 8795
TIME...MOT...LOC 1923Z 232DEG 27KT 3902 8820
HAIL...0.88IN
WIND...60MPH
$$
MILLER358
WWUS53 KILX 021935
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CDT THU OCT 2 2014
ILC079-021945-
/O.CAN.KILX.SV.W.0107.000000T0000Z-141002T1945Z/
JASPER IL-
235 PM CDT THU OCT 2 2014
...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.
LAT...LON 3892 8826 3901 8830 3917 8823 3917 8795
3913 8795
TIME...MOT...LOC 1935Z 232DEG 27KT 3908 8811
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 12:35 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Oct 2, 12:35 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion NATIONAL WEATHER SERVICE LINCOLN IL 1235 PM CDT Thu Oct 2 2014 .MESOSCALE DISCUSSION... ISSUED AT 1235 PM CDT THU OCT 2 2014 Enough clear patches have occurred over the southeast CWA to allow CAPE's to rise into the 1500-2000 J/kg range, with higher values further south, per SPC mesoanalysis and GOES soundings. Line of convection currently extending from Decatur southeast will begin affecting east central Illinois early this afternoon, while regional radar mosaics showing storms quickly developing over south central Illinois near Salem and Flora. SPC watching this area closely for a potential watch. Larger area of strong to severe storms currently in central/south central Missouri progged by the High-Res ARW/NMM and HRRR models to be moving through central Illinois in the 4 pm time frame. && .UPDATE... ISSUED AT 1118 AM CDT THU OCT 2 2014 Have decided to issue a Flash Flood Watch for portions of the southwest CWA which were hit harder with the rains last night. This would include areas from Rushville southeast to Jacksonville, then eastward to Taylorville. Observed totals were heaviest in Christian County with 2-4 inches common, with similar totals along the Illinois River. Moderate risk of flash flooding is indicated in this area, with another 2 to 3 inches possible. Watch will be out shortly. UPDATE ISSUED AT 1029 AM CDT THU OCT 2 2014 Short break in the rain occurring over a large part of the forecast area this morning, however a large area of showers and thunderstorms was beginning to spread into the far western CWA. Latest HRRR guidance has this overspreading many areas west of I-55 into early afternoon, but the model has not been handling the narrow axis along the I-70 corridor very well. Storms expected to increase across the eastern CWA during the afternoon. Main cold front is still well off to the west, and should start to move into the western CWA during the evening hours. The rain trends should rapidly decrease behind the front after its passage overnight. Main question for this afternoon/evening will be with severe weather potential. Right now only areas east of I-55 are seeing scattered breaks in the clouds. MUCAPE values around 500 J/kg or so across the south half of the forecast area, per SPC mesoanalysis. RAP soundings from Springfield do bring CAPE's up to around 1500 J/kg during the late afternoon as the precipitation becomes more concentrated west of the I-55 corridor. Rather moist soundings do favor heavy rain, with precipitable water around 1.8 inches which is near the 99th percentile for early October. Any severe weather that occurs will be more of a wind threat in our area due to the moist profile. && .SHORT TERM...(Today) ISSUED AT 258 AM CDT THU OCT 2 2014 06z/1am surface analysis shows warm front extending from central Missouri eastward into the Ohio River Valley. Several clusters of convection have been tracking along/north of the front overnight, aided by a 30-35kt 850mb jet streak oriented from the Southern Plains northeastward across the boundary. This activity will continue for the next few hours, but should begin to wane by mid-morning as front lifts further northward. Based on current radar trends and 00z model data, will carry likely PoPs along/northwest of I-70 through midday, with only chance PoPs further south. Meanwhile, low pressure developing over Oklahoma will track northeastward into southern Wisconsin by this evening. Line of thunderstorms is expected to develop along/ahead of associated cold front, with most model solutions keeping this convection just west of the KILX CWA until late afternoon/early evening. Have increased PoPs to categorical across the Illinois River Valley this afternoon in case storms get going faster than anticipated, but think bulk of activity will hold off until evening. Aside from the rain chances today, it will be another very warm day with highs ranging from the middle 70s far northwest around Galesburg to the middle 80s along/south of I-70. && .LONG TERM...(Tonight through Wednesday) ISSUED AT 258 AM CDT THU OCT 2 2014 Latest Day 1 convective outlook from SPC places all of central/southeast Illinois under a slight risk for severe weather tonight. With a very warm/humid air mass surging northward ahead of an approaching cold front, resulting CAPE values will likely exceed 1500J/kg later today. In addition, low-level wind shear will be increasing with 0-6km bulk shear values generally in the 30-40kt range. These favorable parameters combined with strong convergence along the cold front will lead to the development of a line of thunderstorms this evening. Models generally develop the storms along the Mississippi River by late afternoon, then push them eastward to the I-55 corridor by mid-evening and into east-central Illinois shortly after midnight. Main severe weather threat will be strong/damaging winds, although highest probabilities for widespread severe will likely remain further southwest from the St. Louis area southwestward to Texas. With precipitable water values climbing over 1.75, high rainfall rates will be likely with any storms that develop. Localized flash flooding may develop within the strongest storms: however, recent rainfall amounts have not been great enough over a wide enough area to warrant a Flash Flood Watch at this time. Front will push into Indiana by Friday morning, bringing an end to the greatest rain chances. Still some model discrepancy concerning timing of frontal departure, with the ECMWF being the slowest. Have therefore hung on to chance PoPs early Friday morning along/east of I-57. A secondary upper wave currently evident on water vapor imagery over Alberta will dive southeastward Friday afternoon/evening, amplifying the mean trough over the Great Lakes/Midwest. Synoptic lift and steep mid-level lapse rates associated with this feature will be enough to warrant a slight chance for showers, mainly during the afternoon. Main weather story on Friday will be the windy and sharply cooler conditions. Tightening pressure gradient between departing front and approaching Canadian high pressure will lead to strong W/NW winds gusting to between 30 and 35mph. Temperatures will struggle to rise much at all from morning lows, with readings remaining in the 60s. With 850mb temps progged to drop into the -3 to -5C range, low temperatures by Saturday morning will fall into the middle 30s...representing a nearly 50 degree temp drop from expected high temps today! Due to a continued brisk northwesterly breeze, am not expecting any frost to develop Friday night. Heart of cold air mass will be in place across Illinois on Saturday, with highs struggling to reach the middle to upper 50s and overnight lows once again dropping into the middle to upper 30s. With much lighter winds expected, a few patches of frost will be possible by Sunday morning, especially if skies can remain clear ahead of the next approaching short-wave trough. After that, the Midwest will be dominated by northwesterly upper-level flow through Tuesday before trough retreats into Canada by the middle and end of next week. This will mean continued below normal temps in the 60s through Tuesday, followed by a warming trend and a return to the 70s by Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 1226 PM CDT THU OCT 2 2014 Initial line of convection will be moving into KDEC shortly and KCMI toward 18Z or so, with TEMPO poeriods of IFR visibilities from heavy rain. Remainder of the TAF sites will be seeing a steady rain for a couple hours, then a break before the next round of convection currently in central Missouri moves northeast. The rain and storms will end with the passage of a cold front, which should be passing through KPIA/KSPI toward 06Z and the remainder of the TAF sites through 10Z. Cloud cover ahead and behind the front will be MVFR around 1500-2000 feet, although there may be a 1-3 hour window early Friday morning where the clouds scatter out for a time. && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH through late tonight FOR ILZ040-047-049>052. && MESOSCALE...Geelhart UPDATE...Geelhart SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Geelhart
Hazardous weather outlook, Oct 2, 11:41 AM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1141 AM CDT THU OCT 2 2014 ILZ027>031-036>038-041>043-048-053-031100- DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD- PEORIA-STARK-TAZEWELL-WOODFORD- 1141 AM CDT THU OCT 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL INCREASE THIS AFTERNOON...WITH STORMS BECOMING WIDESPREAD THIS EVENING AS A COLD FRONT APPROACHES. SOME OF THE STORMS MAY BE SEVERE THROUGH THIS EVENING. DAMAGING WINDS...HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THE PRIMARY THREATS. LARGE HAIL IS ALSO POSSIBLE WITH A FEW OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT. ILZ044>046-054>057-061>063-066>068-071>073-031100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 1141 AM CDT THU OCT 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL INCREASE THIS AFTERNOON AND WILL BECOME LIKELY TONIGHT. SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS...HEAVY RAIN AND FREQUENT LIGHTNING THE PRIMARY THREATS. LARGE HAIL IS ALSO POSSIBLE WITH A FEW OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. ILZ040-047-049>052-031100- CASS-CHRISTIAN-MORGAN-SANGAMON-SCHUYLER-SCOTT- 1141 AM CDT THU OCT 2 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF THUNDERSTORMS ARE ON TAP THROUGH THIS EVENING...WITH THE THREAT OF STORMS DIMINISHING AFTER MIDNIGHT. SOME OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND FREQUENT LIGHTNING WILL BE THE PRIMARY THREATS. LARGE HAIL IS ALSO POSSIBLE WITH A FEW OF THE STORMS. WITH HEAVY RAIN OF 2 TO 4 INCHES OCCURRING LAST NIGHT...THE THREAT OF ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE SOME ISSUES WITH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. GEELHART
In the hours before
Local storm report, Oct 2, 8:32 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
832 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM HEAVY RAIN AUBURN 39.58N 89.75W
10/02/2014 M2.30 INCH SANGAMON IL MESONET
&&
JRPLocal storm report, Oct 2, 9:36 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
936 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HEAVY RAIN 7 ESE MORRISONVILLE 39.38N 89.34W
10/02/2014 M2.85 INCH CHRISTIAN IL PUBLIC
&&
GEELHARTLocal storm report, Oct 2, 10:17 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1017 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HEAVY RAIN PANA 39.39N 89.08W
10/02/2014 M2.58 INCH CHRISTIAN IL PUBLIC
PUBLIC REPORT FROM THE WEST SIDE OF PANA
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 11:27 AM CDT | Flash Flood Watch | ILX | Cass, Christian, Morgan, Sangamon, Schuyler, Scott | 16 hr |
| Oct 2, 2:00 PM CDT | Areal Flood Advisory | ILX | Champaign, Vermilion | 3 hr |
| Oct 2, 3:21 PM CDT | Areal Flood Advisory | ILX | Clark, Crawford, Jasper | 3 hr |
| Oct 2, 6:28 PM CDT | Areal Flood Advisory | ILX | DeWitt, Logan, McLean | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.